Alert archive / Kansas / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 109, NWS Wichita, KS

May 27, 2012Lincoln County, Russell County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at May 27, 2012, 9:53 PM CDT for Lincoln County, Russell County, Kansas. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 27, 2012, 9:53 PM CDT (02:53 UTC)
Expired
May 27, 2012, 10:30 PM CDT
In force
37 min
Issued by
NWS Wichita, KS
Area
Storm-based polygon
Hail
1.5 in
Wind
60.0 mph

Counties Lincoln County, KS, Russell County, KS

The radar

The Grand Island radar (KUEX), 144 km from the middle of the area, began a volume at 02:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 27, 3:51 PM CDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 2.9 hours before the alert went out and 185 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2012-05-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1744 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2012-05-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 272 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1744 J/kg
Mixed-layer CIN
-58 J/kg
Mixed-layer LCL
1807 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
272 m²/s²
0-3 km storm-relative helicity
393 m²/s²
Significant tornado parameter
0.7
Supercell composite
16.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

214 
WUUS53 KICT 280253
SVRICT
KSC105-167-280330-
/O.NEW.KICT.SV.W.0109.120528T0253Z-120528T0330Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
953 PM CDT SUN MAY 27 2012

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN LINCOLN COUNTY IN CENTRAL KANSAS...
  NORTHEASTERN RUSSELL COUNTY IN CENTRAL KANSAS...

* UNTIL 1030 PM CDT

* AT 948 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR BUNKER
  HILL...AND MOVING NORTHEAST AT 40 MPH.

  HAZARD...PING PONG BALL SIZE HAIL AND 60 MPH WIND GUSTS.

  SOURCE...RADAR INDICATED AND TRAINED WEATHER SPOTTERS REPORTED     
           QUARTER SIZED HAIL AT 943PM FOR 4 MILES EAST OF THE CITY  
           OF RUSSELL.

  IMPACT...DAMAGE TO VEHICLES...ROOFS AND WINDOWS. MINOR TREE
           DAMAGE...WITH LIMBS UP TO ONE INCH IN DIAMETER BROKEN.

* LOCATIONS IMPACTED INCLUDE...
  LURAY...LUCAS...SYLVAN GROVE...WILSON LAKE AND ASH GROVE.

THIS WARNING REPLACES THE PREVIOUS WARNINGS IN EFFECT FOR RUSSELL 
COUNTY. 

THIS INCLUDES INTERSTATE 70 BETWEEN MILE MARKERS 193 AND 200.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3922 9828 3888 9827 3887 9845 3885 9859
      3881 9866 3894 9883 3914 9870 3914 9850
      3922 9848
TIME...MOT...LOC 0250Z 233DEG 33KT 3893 9865

HAIL...1.50IN
WIND...60 MPH

$$

PEARCE
2 follow-up statements
528 
WWUS53 KICT 280310
SVSICT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
1010 PM CDT SUN MAY 27 2012

KSC105-167-280330-
/O.CON.KICT.SV.W.0109.000000T0000Z-120528T0330Z/
RUSSELL KS-LINCOLN KS-
1010 PM CDT SUN MAY 27 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR WESTERN
LINCOLN AND NORTHEASTERN RUSSELL COUNTIES UNTIL 1030 PM CDT...

AT 1007 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR LUCAS...AND
MOVING NORTHEAST AT 30 MPH.

HAZARD...HALF DOLLAR SIZE HAIL AND 60 MPH WIND GUSTS.

SOURCE...TRAINED WEATHER SPOTTERS REPORTED QUARTER SIZED HAIL        
         EARLIER WITH THIS STORM.

IMPACT...DAMAGE TO VEHICLES...ROOFS AND WINDOWS. MINOR TREE DAMAGE...
         WITH LIMBS UP TO ONE INCH IN DIAMETER BROKEN.

LOCATIONS IMPACTED INCLUDE...
SYLVAN GROVE AND ASH GROVE.

THIS INCLUDES INTERSTATE 70 BETWEEN MILE MARKERS 199 AND 200.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3922 9828 3894 9828 3888 9843 3888 9845
      3886 9859 3902 9863 3907 9855 3914 9850
      3922 9848
TIME...MOT...LOC 0309Z 230DEG 27KT 3900 9848

HAIL...1.25IN
WIND...60 MPH

$$

PEARCE
859 
WWUS53 KICT 280319
SVSICT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
1019 PM CDT SUN MAY 27 2012

KSC167-280328-
/O.CAN.KICT.SV.W.0109.000000T0000Z-120528T0330Z/
RUSSELL KS-
1019 PM CDT SUN MAY 27 2012

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN RUSSELL COUNTY IS
CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED 
AREA.

LAT...LON 3922 9828 3896 9828 3894 9836 3893 9848
      3908 9849 3910 9848 3913 9848 3922 9848
TIME...MOT...LOC 0318Z 230DEG 27KT 3905 9842

$$

KSC105-280330-
/O.CON.KICT.SV.W.0109.000000T0000Z-120528T0330Z/
LINCOLN KS-
1019 PM CDT SUN MAY 27 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR WESTERN
LINCOLN COUNTY UNTIL 1030 PM CDT...

AT 1016 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR SYLVAN
GROVE...AND MOVING NORTHEAST AT 30 MPH.

HAZARD...HALF DOLLAR SIZE HAIL AND 60 MPH WIND GUSTS.

SOURCE...TRAINED WEATHER SPOTTERS.

IMPACT...MINOR DAMAGE TO VEHICLES...ROOFS AND WINDOWS. MINOR TREE
         DAMAGE...WITH LIMBS UP TO ONE INCH IN DIAMETER BROKEN.

LOCATIONS IMPACTED INCLUDE...
ASH GROVE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3922 9828 3896 9828 3894 9836 3893 9848
      3908 9849 3910 9848 3913 9848 3922 9848
TIME...MOT...LOC 0318Z 230DEG 27KT 3905 9842

HAIL...1.25IN
WIND...60 MPH

$$

PEARCE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 27, 5:51 PM CDT, 4 hours 2 minutes earlier.

Area forecast discussion, May 27, 5:51 PM CDT, 4 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
551 PM CDT SUN MAY 27 2012

.AVIATION...00Z TAFS KRSL/KSLN/KHUT/KICT/KCNU

MAIN HAZARDS: STRONG THUNDERSTORMS...WIND SHIFT ASSOCIATED WITH
COLD FRONT.

LATEST ANALYSIS DATA AND SHORT TERM MODEL DATA SUPPORTS IDEA OF
BETTER COVERAGE OF STRONG-SEVERE THUNDERSTORMS THIS EVENING ACROSS
CENTRAL KANSAS...BUT ALSO SOME CONVECTION FURTHER SOUTH INTO SOUTH
CENTRAL KS. WILL USE TEMPO TS AT RSL AND SLN WITH VCTS AT HUT FOR
A SEVERAL HOUR WINDOW. STRONG DAMAGING WIND GUSTS AND LARGE HAIL
WILL BE ASSOCIATED WITH THESE STORMS. FRONT WILL COME THROUGH RSL
AROUND 07-08Z...ICT AROUND 14Z...AND CNU JUST AFTER FORECAST VALID
PERIOD. GUSTY SOUTHERLY WINDS WILL SHIFT TO GUSTY NORTHWESTERLY
BEHIND FRONTAL PASSAGE. VFR CONDITIONS OUTSIDE THUNDERSTORM ACTIVITY.

JMC

&&

.PREV DISCUSSION... /ISSUED 259 PM CDT SUN MAY 27 2012/

DISCUSSION...
FORECAST CHALLENGES...CONVECTIVE CHANCES/TRENDS THRU MUCH OF THE
NEXT SEVEN DAYS...AND TEMPERATURE TRENDS THIS WEEK.

TONIGHT-MONDAY
A SIGNIFICANT SHORTWAVE WITHIN THE MEAN UPPER LONGWAVE WILL
EJECT NORTHEAST FROM COLORADO INTO THE NORTHERN PLAINS THRU
THE EVENING...AS THE SURFACE DRY-LINE/COLD FRONT ADVANCES EAST
ACROSS WESTERN KANSAS. THE RESULTANT MID-LEVEL COOLING AND
ASCENT ASSOCIATED WITH THE APPROACHING TROF COMBINED WITH THE
FRONTAL CONVERGENCE WILL PROMOTE DEEP CONVECTION ALONG THE COLD
FRONT FROM NEBRASKA INTO KANSAS THIS EVENING. THE COMBO OF
INSTABILITY AND SHEAR WILL SUPPORT SEVERE CONVECTION WITH A
TRANSITION FROM HYBRID SUPERCELLS TO A QUASI-LINEAR MODE FROM
THE EVENING INTO THE OVERNIGHT HOURS. IN THIS REGARD THE BETTER
COVERAGE AND RISK FOR SEVERE STORMS STILL LOOKS TO RESIDE FROM
CENTRAL KANSAS INTO NEBRASKA...AND WILL CONTINUE THE SPIRIT OF
THE CURRENT HAZARDOUS WEATHER OUTLOOK FOR TONIGHT.

THE SURFACE COLD FRONT WILL CONTINUE TO SLIDE EAST ACROSS MUCH
OF THE FORECAST AREA DURING MONDAY...AS THE MEAN UPPER TROF LIFTS
BODILY NORTHEAST ACROSS THE NORTHERN PLAINS. WHILE THE COMBO OF
CONVERGENCE/INSTABILITY AND SHEAR LOOK RELATIVELY LESS FAVORABLE
WILL CONTINUE TO SHOW SLIGHT TO MODEST POPS ACROSS SOUTHEAST
KANSAS.

TUESDAY-THURSDAY
SOMEWHAT DRIER/MORE STABLE AIR LOOKS TO ADVECT SOUTH ACROSS MOST
OF THE AREA MONDAY NIGHT INTO MUCH OF TUESDAY...AS THE SURFACE
FRONT PUSHES SOUTH AND BECOMES QUASI-STATIONARY ACROSS THE
SOUTHERN PLAINS. CHANCES FOR ELEVATED CONVECTION IS THEN EXPECTED
TO INCREASE DURING THE MID-WEEK PERIODS...AS MOISTURE RETURNS
NORTH AND INTERACTS WITH A DISTURBED NORTHWEST UPPER FLOW REGIME.
A LEAD WEAKER SHORTWAVE LOOKS TO RIPPLE THRU THE AREA BY TUESDAY
NIGHT...WITH A STRONGER TROF DEPICTED LATE WEDNESDAY INTO
THURSDAY. THE CURRENT UP-TREND TO POPS SEEMS REASONABLE DURING
THESE PERIODS ALONG WITH COOLER TEMPERATURES.

FRIDAY-SUNDAY
PRECIP CHANCES LOOK TO DWINDLE BY THE END OF THE WEEK AND
PERHAPS INTO THE WEEKEND...WITH A GENERAL DEPICTION OF MEAN
GEOPOTENTIAL HEIGHT RISES/RIDGING ALOFT DEVELOPING TOWARD THE
PLAINS. SOME PRECIP WAS ADDED ON THE NIGHT SHIFT FOR SATURDAY
WHICH COULD BE TIED TO ELEVATED WARM/MOIST ADVECTION ON THE EDGE
OF A MUCH WARMER DOME OF AIR THAT BEGINS TO BUILD IN DURING THE
WEEKEND. OTHERWISE THE HEAT LOOKS TO RETURN IN EARNEST AGAIN BY
NEXT SUNDAY.

DARMOFAL

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    67  89  61  85 /  20  10  10  10
HUTCHINSON      65  87  59  84 /  30  10  10  10
NEWTON          67  87  60  83 /  30  10  10  10
ELDORADO        69  89  61  84 /  30  20  10  10
WINFIELD-KWLD   68  90  62  86 /  20  20  10  20
RUSSELL         56  85  54  81 /  70  10  10  10
GREAT BEND      57  86  56  82 /  70  10  10  10
SALINA          64  86  57  83 /  60  10  10  10
MCPHERSON       65  87  58  83 /  40  10  10  10
COFFEYVILLE     70  89  65  87 /  20  30  20  20
CHANUTE         70  88  62  85 /  20  30  10  10
IOLA            69  88  61  84 /  20  30  10  10
PARSONS-KPPF    70  89  63  86 /  20  30  20  10

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY UNTIL 7 PM CDT THIS EVENING FOR KSZ032-033-047>051-
067-068-082-083-091-092.

&&
Hazardous weather outlook, May 27, 7:50 PM CDT, 2 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
750 PM CDT SUN MAY 27 2012

KSZ032-033-047>053-067>072-082-083-091>096-098>100-290100-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
750 PM CDT SUN MAY 27 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TONIGHT

SEVERE THUNDERSTORMS WILL CONTINUE THIS EVENING ACROSS PORTIONS
OF CENTRAL KANSAS...AHEAD OF A DRYLINE AND COLD FRONT. THE HIGHEST
CHANCES WILL EXIST NORTHWEST OF A LYONS TO SALINA LINE. WHILE A
BRIEF TORNADO WILL BE POSSIBLE EARLY THIS EVENING...THE MAIN SEVERE RISKS
ARE EXPECTED TO BE LARGE HAIL TO THE SIZE OF GOLF BALLS ALONG WITH
DOWNBURST WINDS TO 75 MPH.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORMS WILL BE POSSIBLE ON MONDAY ACROSS THE FLINT HILLS
AND SOUTHEAST KANSAS. A FEW STRONG TO SEVERE STORMS WILL REMAIN A
REMOTE POSSIBILITY DURING THE AFTERNOON...MAINLY ACROSS
SOUTHEAST KANSAS.

CHANCES FOR THUNDERSTORMS WILL GRADUALLY INCREASE FROM SOUTH TO
NORTH ACROSS THE AREA FROM TUESDAY THROUGH THURSDAY. ANY STORMS
THAT DEVELOP THROUGH THE MID-WEEK PERIOD WILL HAVE THE POTENTIAL
TO BE STRONG.

THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS AGAIN ON SATURDAY. THE
RISK FOR ORGANIZED SEVERE WEATHER LOOKS LOW AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING FOR
LOCATIONS MAINLY NORTHWEST OF A LYONS TO SALINA LINE.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

In the hours before

Special weather statement, May 27, 9:05 PM CDT, 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
905 PM CDT SUN MAY 27 2012

KSZ032-280245-
RUSSELL-
905 PM CDT SUN MAY 27 2012

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR RUSSELL COUNTY...

AT 901 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM 9 MILES NORTHWEST OF GALATIA...OR 19 MILES
SOUTHWEST OF RUSSELL...AND MOVING NORTHEAST AT 50 MPH.

THIS STORM HAS A HISTORY OF PRODUCING QUARTER SIZE HAIL AND MAY
INTENSIFY. WINDS OF 50 MPH ARE POSSIBLE WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

&&

LAT...LON 3905 9905 3910 9905 3914 9902 3914 9857
      3870 9857 3870 9858 3869 9904 3870 9905
TIME...MOT...LOC 0204Z 233DEG 43KT 3871 9907

PEARCE
Local storm report, May 27, 9:46 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
946 PM CDT SUN MAY 27 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0943 PM     HAIL             4 ESE RUSSELL           38.87N 98.78W
05/27/2012  E1.00 INCH       RUSSELL            KS   TRAINED SPOTTER

&&

JMB
Local storm report, May 27, 9:48 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
948 PM CDT SUN MAY 27 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0941 PM     HAIL             RUSSELL                 38.89N 98.85W
05/27/2012  E1.00 INCH       RUSSELL            KS   STORM CHASER

            CHASER REPORTS HAIL SIZES RANGED FROM DIMES TO QUARTERS.

&&

JMB
Local storm report, May 27, 9:49 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
949 PM CDT SUN MAY 27 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0940 PM     HAIL             1 S RUSSELL             38.87N 98.85W
05/27/2012  E0.88 INCH       RUSSELL            KS   LAW ENFORCEMENT

&&

JMB

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 27, 9:05 PM CDTSpecial Weather StatementICTRussell40 min
May 27, 9:19 PM CDTSevere Thunderstorm WarningICTRussell41 min
May 27, 9:32 PM CDTSevere Thunderstorm WarningICTRussell43 min
May 27, 10:27 PM CDTSevere Thunderstorm WarningICTLincoln33 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.